Kentucky, 2010Flash Flood in Kentucky, July 15 to 16, 2010
July 15 to 16, 2010 · NWS PAH · 1 event in 1 county or zone
A large cluster of thunderstorms formed along a weak cold front that extended from east central Indiana southwest across the Lower Ohio Valley. The cluster of storms persisted over the city of Owensboro due to training of storm cells over the city.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large cluster of thunderstorms formed along a weak cold front that extended from east central Indiana southwest across the Lower Ohio Valley. The cluster of storms persisted over the city of Owensboro due to training of storm cells over the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 12:39 PM CST, 9 hours 55 minutes earlier.
Area forecast discussion, Jul 15, 12:39 PM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
139 PM CDT THU JUL 15 2010
.DISCUSSION...
MCV MOVING ACROSS MISSOURI THIS AFTERNOON WILL LIKELY PUSH FAIRLY
WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THE QUAD STATE LATE
THIS AFTERNOON AND THIS EVENING...AS IT ENCOUNTERS A VERY HOT AND
HUMID AIRMASS ACROSS THE REGION. NOT SURE HOW ORGANIZED THE
CONVECTION WILL BE...BUT FIGURE A STRAY PULSE SEVERE STORM WILL BE
POSSIBLE WITH DAMAGING WIND THE PRIMARY CONCERN.
SIMILAR TO LAST SUNDAY...THIS EVENINGS CONVECTION COULD SCOUR OUT
SOME OF THE DEPTH OF MOISTURE OVER THE REGION FOR FRIDAY AND FRIDAY
NIGHT. SOUTHERLY LOW-LEVEL FLOW WILL RETURN TO THE AREA BY
SATURDAY...AND MOISTURE SHOULD QUICKLY RETURN/RELOAD. TRIED TO
INCREASE DEWPOINTS A BIT AFTER THE FIRST 24 HOURS OF THE FORECAST.
FOR SATURDAY THROUGH TUESDAY THE QUAD STATE WILL BE ON THE FRINGE OF
NORTHWEST FLOW ALOFT...WITH SOUTHERLY LOW-LEVEL FLOW AND PLENTY OF
MOISTURE. THIS SHOULD LEAD TO AN MCS THREAT THROUGHOUT THIS PERIOD.
THE ECMWF AND GFS INCREASE 500MB HEIGHTS SIGNIFICANTLY
TUESDAY...WHICH SHOULD USHER IN HOTTER AIR AND SHUT DOWN ANY
CONVECTION.
FOR WEDNESDAY THROUGH NEXT WEEKEND...THE GFS AND ECMWF AND THEIR
RESPECTIVE ENSEMBLES HAVE BEEN CONSISTENTLY ADVERTISING A MAJOR
UPPER HIGH LOITERING OVER THE QUAD STATE. NO BOUNDARIES WILL
PENETRATE THE QUAD STATE...SO WILL KEEP THE FORECAST DRY...AND
CONFIDENCE IS INCREASING FOR AN EXTENDED PERIOD OF HEAT WITH HIGHS
IN THE MIDDLE OR UPPER 90S. NOT SURE IF THE LOW-LEVEL MOISTURE WILL
HOLD UP...BUT IF IT DOES NOT TEMPERATURES WILL LIKELY SOAR EVEN
MORE. SO WE ARE LOOKING AT THE POTENTIAL FOR SEVERAL DAYS OF HEAT
ADVISORY CRITERIA...WHICH COULD LEAD TO THE ISSUANCE OF AN EXCESSIVE
HEAT WARNING.
&&
.AVIATION...
A MINOR ZONE OF CONVERGENCE UNDER THE WEAKNESS IN THE RIDGE WILL
LEAD TO A SMALL CHANCE FOR SHOWERS OVER THE KOWB TAF SITE EARLY IN
THE TAF FORECAST PERIOD. HOWEVER...THE REMAINING TAF SITES WILL BE
SEE VFR CONDITIONS THROUGHOUT MOST OF THE PERIOD /AT LEAST THROUGH
12Z/. THE NUMERICAL MODELS ARE HAVING DIFFICULTY RESOLVING ANY
FOCUSED PERIOD OF RAIN CHANCES ACROSS EACH OF THE TAF SITES...SO
DECIDED TO UTILIZE VICINITY OR TEMPO MENTION OF LIGHT RAIN.
CONFIDENCE IN THE PROBABILITY OF MVFR CEILINGS AND VISIBILITY IS
LOW AT THIS TIME...GIVEN THAT ANY STRONG SIGNAL FOR LOW CEILINGS
AND VISIBILITIES WILL BE LIMITED TO A SHORTER...MESOSCALE...TIME
PERIOD RESOLUTION. I DID ADD CEILINGS IN THE 2.5-3.0 KFT AGL RANGE
AFTER 12Z...AS THE FRONTAL BOUNDARY STALLS ACROSS THE WFO PAH TAF LOCATIONS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BALLARD-CALLOWAY-
CARLISLE-CRITTENDEN-FULTON-GRAVES-HENDERSON-HICKMAN-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-UNION KY-WEBSTER.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CALDWELL-CHRISTIAN-
DAVIESS-HOPKINS-MCLEAN-MUHLENBERG-TODD-TRIGG.
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR SPENCER.
&&
PUBLIC.......DRS
AVIATION.....SMITHHazardous weather outlook, Jul 15, 7:22 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
822 PM CDT THU JUL 15 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-170130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
822 PM CDT THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT. LOCALLY HEAVY RAIN
AND DANGEROUS LIGHTNING WILL BE THE PRIMARY HAZARDS. AN ISOLATED
DAMAGING WIND GUST IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST INTO NEXT WEEK...WITH
THE BEST CHANCES FOR THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. ISOLATED
STRONG STORMS WILL BE POSSIBLE.
LONG RANGE GUIDANCE SHOWS AN UPPER LEVEL HIGH BUILDING BACK ACROSS
THE REGION DURING THE MIDDLE OF NEXT WEEK. THE HIGH WILL LIKELY RESULT
IN HOT AND HUMID WEATHER ONCE AGAIN...WITH AFTERNOON HEAT INDEX
VALUES AROUND 100 OR SLIGHTLY ABOVE.
REFER TO RIVER FLOOD PRODUCTS FOR THE LATEST RIVER FLOOD INFORMATION
ON THE MISSISSIPPI RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MY
Flash Flood, Daviess
- When
- July 15, 10:34 PM CST to July 16, 1:10 AM CST
- Where
- Daviess County, Owensboro to 2.9 mi WSW of Thurston
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.770, -87.120
Several vehicles were stranded in floodwaters. Several roads were under water and impassable. The rain gage at the Owensboro airport measured 1.94 inches in one hour, and 3.66 inches in about two-and-a-half hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15 to 19, 20106 deaths · 1 event
- Flash Flooding and Heat in Arkansas, July 15 to 17, 20101 death · $281,000 · 52 kt wind · 10 events
- Heat in Texas, July 15, 20101 death · 1 event
- Drought in Mississippi, July 15 to 31, 2010$1.7 million · 5 events
- Drought in Arkansas, July 15 to 31, 2010$1.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, July 15, 20104 injured · $110,000 · 54 kt wind · 7 events
- Hail and Damaging Winds in Michigan, July 15, 2010$75,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Colorado, July 15, 2010$145,000 · 2.75 in hail · 9 events
- Flash Flooding in Arkansas, July 15 to 16, 2010$75,000 · 7 events
- Damaging Winds and Lightning Strike in Florida, July 15, 2010$65,000 · 52 kt wind · 3 events
- Damaging Winds in Indiana, July 15, 2010$53,000 · 55 kt wind · 4 events
- Damaging Winds in Wisconsin, July 15, 2010$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243821.